Alert archive / Missouri / Flash Flood Warnings in 2020

Flash Flood Warning 12, NWS Springfield, MO

March 19, 2020Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Mar 19, 2020, 3:53 AM CDT for Barton County, Jasper County, Missouri; Cherokee County, Crawford County, Kansas. It was in force for 6 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 19, 2020, 3:53 AM CDT (08:53 UTC)
Expired
Mar 19, 2020, 10:00 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

Counties Cherokee County, KS, Crawford County, KS, Barton County, MO, Jasper County, MO

The radar

The Springfield radar (KSGF), 105 km from the middle of the area, began a volume at 08:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 19, 7:40 AM CDTFLASH FLOOD3 Nne Reeds, MOHIGHWAY 37 IS CLOSED AT THE LOW WATER CROSSING AT THE SPRING RIVER DUE TO FLOODING OVER THE ROADWAY.
Mar 19, 9:15 AM CDTFLOOD1 N Jasper, MOMAIN STREET IS CLOSED DUE TO FLOODING AT COON CREEK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 227 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 8.9 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 337 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
337 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
1019 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

130 
WGUS53 KSGF 190853
FFWSGF
KSC021-037-MOC011-097-191500-
/O.NEW.KSGF.FF.W.0012.200319T0853Z-200319T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Springfield MO
353 AM CDT Thu Mar 19 2020

The National Weather Service in Springfield has issued a

* Flash Flood Warning for...
  Cherokee County in southeastern Kansas...
  Southern Crawford County in southeastern Kansas...
  Barton County in southwestern Missouri...
  Jasper County in southwestern Missouri...

* Until 1000 AM CDT Thursday.

* At 352 AM CDT, Doppler radar and automated gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  one inch of rain has already fallen. Flash flooding is ongoing or
  expected to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar and automated gauges.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Joplin...                         Pittsburg...
  Carthage...                       Webb City...
  Prairie State Park...             Carl Junction...
  Lamar...                          Baxter Springs...
  Frontenac...                      Columbus...
  Galena...                         Girard...
  Oronogo...                        Carterville...
  Duquesne...                       Arma...
  Sarcoxie...                       Duenweg...
  Jasper...                         Golden City...

This warning includes but is not limited to the following low water
crossings...
North Main and Murphy Boulevard In Joplin...
Highway 37 at The Spring River southwest of Avilla...
Route K at Dry Wood Creek east of Arcadia...
Route JJ at Center Creek southeast of Carl Junction...
and Route F, 3 miles northeast of Reeds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3738 9507 3744 9498 3767 9462 3765 9461
      3764 9408 3730 9408 3729 9405 3705 9406
      3706 9461 3700 9462 3700 9507

FLASH FLOOD...RADAR AND GAUGE INDICATED
EXPECTED RAINFALL...1-2 INCHES IN 3 HOURS

$$

Rothstein
2 follow-up statements
142 
WGUS73 KSGF 191045
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
545 AM CDT Thu Mar 19 2020

KSC021-037-MOC011-097-191500-
/O.CON.KSGF.FF.W.0012.000000T0000Z-200319T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
545 AM CDT Thu Mar 19 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 AM CDT FOR
CHEROKEE...SOUTHERN CRAWFORD...BARTON AND JASPER COUNTIES...

At 543 AM CDT, Doppler radar and automated gauges indicated 
thunderstorms producing heavy rain across the warned area. Up to one 
to one and a half inches of rain has already fallen, with additional 
thunderstorms moving over the area this morning. Flash flooding is 
ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar and automated gauges.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Joplin...                         Pittsburg...
Carthage...                       Webb City...
Prairie State Park...             Carl Junction...
Lamar...                          Baxter Springs...
Frontenac...                      Columbus...
Galena...                         Girard...
Oronogo...                        Carterville...
Duquesne...                       Arma...
Sarcoxie...                       Duenweg...
Jasper...                         Golden City...

This warning includes but is not limited to the following low water
crossings...
North Main and Murphy Boulevard In Joplin...
Highway 37 at The Spring River southwest of Avilla...
Route K at Dry Wood Creek east of Arcadia...
Route JJ at Center Creek southeast of Carl Junction...
and Route F, 3 miles northeast of Reeds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3738 9507 3744 9498 3767 9462 3765 9461
      3764 9408 3730 9408 3729 9405 3705 9406
      3706 9461 3700 9462 3700 9507

FLASH FLOOD...RADAR AND GAUGE INDICATED

$$

Rothstein
271 
WGUS73 KSGF 191505
FFSSGF

Flash Flood Statement
National Weather Service Springfield MO
1005 AM CDT Thu Mar 19 2020

KSC021-037-MOC011-097-191514-
/O.EXP.KSGF.FF.W.0012.000000T0000Z-200319T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cherokee KS-Crawford KS-Barton MO-Jasper MO-
1005 AM CDT Thu Mar 19 2020

...THE FLASH FLOOD WARNING FOR CHEROKEE...SOUTHERN CRAWFORD...BARTON
AND JASPER COUNTIES HAS EXPIRED...

The Flash Flood Warning has been replaced with a Flood Warning for 
lingering flooding of low lying areas. Please continue to heed any 
remaining road closures.

LAT...LON 3738 9507 3744 9498 3767 9462 3765 9461
      3764 9408 3730 9408 3729 9405 3705 9406
      3706 9461 3700 9462 3700 9507

$$

Terry

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Mar 19, 3:36 AM CDT, 17 minutes earlier.

Area forecast discussion, Mar 19, 3:36 AM CDT, 17 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
336 AM CDT Thu Mar 19 2020

.SHORT TERM...(Today and tonight)
Issued at 244 AM CDT Thu Mar 19 2020

Showers and thunderstorms were moving into southeast Kansas and
southwest Missouri early this morning as deep southwest mid level
has developed across the central US ahead of a large storm system
out west. A 50kt 850mb llj was pumping an abundant amount of
moisture (PW values 1.5in) into the area. A subtle mesoscale
convective vortex (MCV) was located just north of Vinita, Oklahoma
and was moving east/northeast towards the area. This will
continue to enhance the cluster of showers and thunderstorms this
morning as it moves northeast through the area. Rain rates will be
rather efficient (1 inch+ per hour). Soils are already saturated
and with flash flood guidance values low, the flash flood threat
is elevated and will be closely monitored this morning. The Flash
Flood Watch will remain in effect today for locations generally
south of Highway 54.

A second area of showers and thunderstorms southwest of Oklahoma
city will also continue to move northeast and will likely make it
up into the area by mid morning. Instability continues to increase
across the area and with the strong low level jet, could see a
strong to severe storm with damaging winds and small hail this
morning, however widespread severe weather is not expected with
this early morning activity. Some locally dense fog has developed
across south central Missouri however with the rain moving in,
visibilities should improve.

As we get into the mid to late morning time frame and beyond...
the upper level low will continue to move slowly northeast through
Colorado with a 120kt 300mb jet nosing into Oklahoma. Therefore
plenty of lift will continue to approach the area. Surface low
pressure across western Kansas will continue to deepen with gusty
southerly winds developing. The coverage of showers and storms
will likely begin to decrease by late morning however as
instability increases, storms may begin to become surface based,
especially heading into the afternoon hours. RAP model soundings
for areas along and east of US highway 65 this afternoon have
between 1000-2000 j/kg of ML CAPE along with 50-60kts of effective
bulk shear and mid level lapse rates around 7C/km. Therefore
supercells with large hail (up to golf balls) and damaging winds
will be possible. While the flow above 1 km is fairly
unidirectional, surface winds will at least initially be southerly
before veering southwesterly by afternoon, therefore there will
be a risk for tornadoes with SRH's around 250m2s2. At this time,
high res models generally point to two areas of concern. One area
being across the Truman Lake region with late morning storms
possibly becoming strong to severe as they exit our area to the
north. The other area being east of US Highway 65 and south of
Interstate 44 (south central Missouri). This region will have the
highest instability and shear for supercells. Storms will likely
be exiting the area by late evening (roughly 8-10pm ish). We will
be releasing a special balloon sounding today to assess the
atmosphere. A few scattered showers/storms will also be possible
overnight however not expecting those to be severe at this time.

Non thunderstorm southwest winds will gust up to 45mph today,
especially west of Springfield. Conditions will become close to
Wind Advisory criteria, however confidence was not quite high
enough to issue at this time. Temps will jump into the 70s, even
without much sun given the warm air advection. If clouds clear
quicker then highs could be too cool.

.LONG TERM...(Friday through Wednesday)
Issued at 244 AM CDT Thu Mar 19 2020

The actual cold front will move through during the early morning
hours Friday with cold air advection and perhaps some showers
occuring Friday morning/afternoon. Temps will be about 30 degrees
cooler on Friday with most places in the 40s. High pressure will
move north of the area Friday night and Saturday with a temps
Saturday morning in the upper 20s.

A quick moving system approaches Sunday, brining the next chance
of precip. Another shortwave approaches by Tuesday with more
rainfall. Active weather pattern continues next week as temps warm
some each day...

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1150 PM CDT Wed Mar 18 2020

VFR conditions can be expected at the TAF sites for a few more
hours, becoming MVFR as showers and thunderstorms push into the
region during the early morning hours Thursday (07Z to 09Z). A
few instances of IFR conditions will be possible within heavier
thunderstorms. Expect this activity to stick around through the
middle morning hours before departing to our east. Meanwhile,
surface winds will be primarily out of the south through tonight
and tomorrow. Winds will gust at all TAF sites at 25 to 30 knots
all through the day on Thursday. Additionally, there will be LLWS
of 40 to 45 knots present into the early morning hours. A second
round of activity is expected Thursday afternoon into Thursday
evening, bringing an addition chance for showers and thunderstorms
during the early afternoon hours. As this system slides to the
east tomorrow evening, flight conditions will improve to VFR once
again.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through this evening for MOZ068>071-077>083-
     088>098-101>106.

KS...Flash Flood Watch through this evening for KSZ097-101.

&&

SHORT TERM...Burchfield
LONG TERM...Burchfield
AVIATION...Perez
Hazardous weather outlook, Mar 18, 8:59 PM CDT, 6 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
859 PM CDT Wed Mar 18 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
859 PM CDT Wed Mar 18 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited thunderstorm wind damage risk.
  Limited flooding risk.
  Elevated lightning risk.
  Elevated fog risk.

DISCUSSION...

  Areas of fog are expected to develop tonight across south-
  central Missouri. Visibilities below a half mile are possible
  at times.

 Thunderstorms will become more widespread late tonight. A few
 storms may produce locally damaging wind gusts near and west of
 the I-49 corridor. Locally heavy rainfall will also continue the
 threat for flooding of low water crossings and creeks.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

  Strong to severe thunderstorms are then expected on Thursday.
  All modes of severe weather including damaging wind, large hail
  and a few tornadoes will be possible. While the entire outlook
  area will have at least a limited potential for tornadoes, the
  highest probabilities will exist east of the Highway 65
  corridor during the afternoon and evening.

  Additionally, there will be a continued risk for flooding into
  Thursday.

  Brisk and gusty winds are expected outside of thunderstorms
  from Thursday into Friday with gusts over 30 mph expected.
  Gusts over 40 mph appear increasingly likely Thursday afternoon
  across western Missouri and southeastern Kansas.

  There is a slight chance for more thunderstorms on Tuesday of
  next week.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

In the hours before

Special weather statement, Mar 19, 3:29 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Springfield MO
329 AM CDT Thu Mar 19 2020

KSZ097-101-MOZ077-088-093-190930-
Cherokee KS-Crawford KS-Barton MO-Jasper MO-Newton MO-
329 AM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...EASTERN CRAWFORD...
BARTON...NORTHWESTERN NEWTON AND JASPER COUNTIES UNTIL 430 AM CDT...

At 328 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from West Mineral to near Baxter Springs to near
Fairland. Movement was northeast at 60 mph.

Half inch hail and wind gusts up to 45 mph will be possible with
these storms.

Locations impacted include...
Joplin...                         Pittsburg...
Carthage...                       Neosho...
Webb City...                      Prairie State Park...
Carl Junction...                  Lamar...
Baxter Springs...                 Frontenac...
Columbus...                       Galena...
Girard...                         Oronogo...
Seneca...                         Granby...
Carterville...                    Duquesne...
Arma...                           Sarcoxie...

This includes the following highways...
 Interstate 44 between mile markers 0 and 32.
 Interstate 49 between mile markers 20 and 76.

LAT...LON 3767 9466 3767 9462 3765 9461 3764 9408
      3730 9408 3729 9405 3705 9406 3676 9452
      3677 9462 3700 9462 3700 9507 3725 9508
TIME...MOT...LOC 0828Z 221DEG 50KT 3727 9493 3705 9479 3681 9482

Rothstein

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 3:29 AM CDTSpecial Weather StatementSGFBarton, Jasper, Newton61 min
Mar 19, 4:25 AM CDTSpecial Weather StatementSGFCedar, Dade, Jasper, Lawrence, Newton50 min
Mar 19, 4:43 AM CDTSevere Thunderstorm WarningSGFCedar, Dade, Lawrence47 min
Mar 19, 5:04 AM CDTSpecial Weather StatementSGFChristian41 min
Mar 19, 5:11 AM CDTFlash Flood WarningSGFBarry, Christian, Stone12 hr
Mar 19, 5:17 AM CDTSpecial Weather StatementSGFHickory, Polk43 min
Mar 19, 5:33 AM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton, Stone6 hr
Mar 19, 6:29 AM CDTFlash Flood WarningSGFGreene, Webster, Wright6 hr
Mar 19, 7:45 AM CDTRiver Flood WarningSGFPulaski61 hr
Mar 19, 7:45 AM CDTRiver Flood WarningSGFPhelps3 days
Mar 19, 8:12 AM CDTFlash Flood WarningSGFBenton, Cedar, Dade, Dallas, Hickory, Lawrence and 2 more4 hr
Mar 19, 8:20 AM CDTRiver Flood WarningSGFCedar48 hr
Mar 19, 8:20 AM CDTRiver Flood WarningSGFJasper54 hr
Mar 19, 8:20 AM CDTRiver Flood WarningSGFJasper53 hr
Mar 19, 9:03 AM CDTRiver Flood WarningSGFStone54 hr
Mar 19, 9:56 AM CDTAreal Flood WarningSGFBarton, Jasper6 hr
Mar 19, 10:26 AM CDTAreal Flood WarningSGFCamden, Dallas, Dent, Laclede, Maries, Miller and 4 more10 hr
Mar 19, 10:27 AM CDTSpecial Weather StatementSGFTaney48 min
Mar 19, 11:00 AM CDTFlash Flood WarningSGFBarry, Christian, Douglas, Ozark, Stone, Taney6 hr
Mar 19, 11:04 AM CDTRiver Flood WarningSGFJasper, Newton50 hr
Mar 19, 11:24 AM CDTFlash Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton, Stone6 hr
Mar 19, 11:32 AM CDTSpecial Weather StatementSGFTaney43 min
Mar 19, 11:39 AM CDTAreal Flood WarningSGFBenton, Cedar, Dade, Dallas, Hickory, Lawrence and 2 more6 hr
Mar 19, 11:50 AM CDTSpecial Weather StatementSGFDouglas25 min
Mar 19, 12:18 PM CDTAreal Flood WarningSGFGreene, Webster, Wright6 hr
Mar 19, 12:20 PM CDTSpecial Weather StatementSGFOzark40 min
Mar 19, 12:47 PM CDTSpecial Weather StatementSGFHowell28 min
Mar 19, 1:10 PM CDTSpecial Weather StatementSGFShannon50 min
Mar 19, 1:54 PM CDTAreal Flood WarningSGFDent, Douglas, Howell, Shannon, Texas6 hr
Mar 19, 3:54 PM CDTAreal Flood WarningSGFBarton, Jasper18 hr
Mar 19, 4:50 PM CDTRiver Flood WarningSGFPulaski22 hr
Mar 19, 4:59 PM CDTAreal Flood WarningSGFBarry, Christian, Douglas, Ozark, Stone, Taney18 hr
Mar 19, 5:07 PM CDTAreal Flood WarningSGFBarry, Christian, Stone18 hr
Mar 19, 5:16 PM CDTAreal Flood WarningSGFBarry, Christian, Lawrence, McDonald, Newton17 hr
Mar 19, 6:12 PM CDTAreal Flood WarningSGFGreene, Webster, Wright17 hr
Mar 19, 6:33 PM CDTAreal Flood WarningSGFCedar, Dade, Dallas, Hickory, Polk15 hr
Mar 19, 8:20 AM CDTRiver Flood WarningSGFCherokee43 hr

Nearby

Flash Flood Warnings in Missouri, 2020Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.